Iowa, 2015Flood in Iowa, August 11 to 12, 2015
August 11 to 12, 2015 · NWS DVN · 1 event in 1 county or zone
A thunderstorm complex developed ahead of a disturbance that moved across eastern Iowa August 8th to the 9th and produced 3 to 5 inches of rain in the English River basin. This heavy rainfall produced flash flooding that eventually led to the English River near Kalona rising above its major flood stage on August 11th through the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed ahead of a disturbance that moved across eastern Iowa August 8th to the 9th and produced 3 to 5 inches of rain in the English River basin. This heavy rainfall produced flash flooding that eventually led to the English River near Kalona rising above its major flood stage on August 11th through the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 5:28 AM CST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 5:28 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 AM CDT TUE AUG 11 2015
.SYNOPSIS...
ISSUED AT 324 AM CDT TUE AUG 11 2015
QUIET WEATHER PREVAILED TONIGHT ACROSS THE REGION COURTESY OF A
DRY NW FLOW ALOFT AND HIGH PRESSURE BUILDING INTO THE PLAINS.
TEMPERATURES AT 3 AM WERE FROM AROUND 60 TO THE MID 60S WITH
LIGHT NW WINDS. IR SATELLITE IMAGERY SHOWED A SCATTERED LOW TO
MID LEVEL CLOUDS ASSOCIATED WITH A WEAK UPPER LEVEL IMPULSE OVER
NORTHERN IL AND ALONG THE MS RIVER SOUTH OF I-80. OTHERWISE...
SKIES WERE MAINLY CLEAR FROM THE WESTERN GREAT LAKES WEST INTO THE
HIGH PLAINS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT TUE AUG 11 2015
DRY AND MILD WEATHER WILL REMAIN IN PLACE TODAY THROUGH TONIGHT.
TEMPERATURES ARE THE MAIN CHALLENGE...ALONG WITH THE POTENTIAL FOR
PATCHY FOG LATE TONIGHT.
THE DEVELOPING UPPER LEVEL BLOCKING PATTERN...FEATURING A LONGWAVE
RIDGE OVER THE ROCKIES...WILL KEEP A DRY AND SUBSIDENT NW FLOW
ALOFT OVER THE LOCAL AREA THROUGH TONIGHT. AT THE SURFACE...THE
HIGH PRESSURE OVER NEB AND THE DAKOTAS EARLY THIS MORNING SPREADS
EAST TO ROUGHLY FROM KS THROUGH CENTRAL IA TO SW WI BY 12Z WED.
TODAY...SKIES SHOULD BE MOSTLY SUNNY WITH FAIR WEATHER CU DEVELOPING
BY LATE MORNING...BASED ON THE WRF CU RULE AND LOOKING BACK AT
SATELLITE IMAGES FROM YESTERDAY IN THE AIRMASS SOURCE REGION IN THE
UPPER MS VALLEY. THIS TRAJECTORY ALSO SUPPORTS HIGHS IN THE LOWER
80S...CLOSE TO MODEL GUIDANCE AS WELL AS THE PREVIOUS FORECAST AND
ONLY MINOR TWEAKS MADE. HUMIDITY LEVELS WILL BE AT MORE COMFORTABLE
LEVELS COMPARED TO THE PAST FEW DAYS...AS SURFACE DEWPOINTS REMAIN
IN THE UPPER 50S TO LOWER 60S. DAYTIME MIXING WILL RESULT IN N-NW
WINDS MAXING OUT AROUND 10 TO 15 MPH.
TONIGHT...DIURNAL CU WILL DISSIPATE EARLY FOR ANOTHER CLEAR NIGHT.
THE WEAKER SURFACE PRESSURE GRADIENT AS THE RIDGE APPROACHES WILL
PROVIDE ONLY LIGHT NORTH WINDS. THE POTENTIAL FOR FOG LOOKS GREATEST
OVER THE FAR EAST AND NORTHEAST...WHERE MODEL LOW LEVEL RH AND
PRESSURE FIELDS SUGGEST A WEAK BACKDOOR LAKE ENHANCED BOUNDARY MAY
PROVIDE SUFFICIENT LOW LEVEL MOISTURE CONVERGENCE. FOR NOW...HAVE
ADDED PATCHY FOG WORDING TOWARD SUNRISE OVER FAR NW IL INTO THE FAR
NORTHERN MS RIVER VALLEY. ELSEWHERE...CURRENT INDICATIONS SUGGEST
ONLY SHALLOW GROUND FOG DUE TO THE DRY AIRMASS. RADIATIONAL COOLING
SHOULD LEAD TO LOWS RANGING FROM THE MID 50S IN THE COOLER
CENTRAL AND NORTHERN VALLEYS TO THE LOWER 60S SOUTH.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 324 AM CDT TUE AUG 11 2015
WEDNESDAY AND THURSDAY...THE UPPER MISSISSIPPI VALLEY WILL BE ON THE
WESTERN FLANK OF AN EAST COAST TROUGH. SFC-850MB HIGH PRESSURE
RIDGING WILL RESULT IN PLEASANT MID AUGUST TEMPS IN THE LOWER TO
MIDDLE 80S AND DRY CONDITIONS. SW WINDS ARE FORECAST TO BE STRONGER
ON THURSDAY WITH GUSTS NEAR 20 MPH ACROSS THE NORTHERN THIRD OF THE
CWA. POSITIVE 1000-500MB THICKNESS ADVECTION SIGNALS A WARMING TREND
FOR THE COMING DAYS.
FRIDAY...MID-LEVEL SHORTWAVE TROUGH CROSSING THROUGH THE GREAT LAKES
COULD DRAG A SFC WIND SHIFT INTO E IOWA/W ILLINOIS BRINGING WITH IT
A CHANCE FOR ISOLATED TO SCT CONVECTION. ECMWF IS MOSTLY DRY...
BUILDING THE 850MB HIGH OVERHEAD....GFS IS A LITTLE WETTER. HAVE 20
TO 30 POPS OVER THE NORTHEAST ONE-HALF OF THE CWA. FORECASTS HIGHS
ARE IN THE MID/UPPER 80S AND HUMIDITY WILL BE A LITTLE MORE
NOTICEABLE AS DEWPOINTS CREEP BACK TO NEAR 70 F.
SATURDAY AND SUNDAY...MODELS HAVE A BROAD SFC-850MB HIGH PUSHING
SOUTHEASTWARD WITH TIME REACHING THE MID-ATLANTIC COAST BY LATE
SUNDAY. NOT MUCH CHANGE IN THE FORECAST LOCALLY...MID TO UPPER 80S
FOR HIGHS ON AVG WITH DRY CONDITIONS.
MONDAY...APPROACHING COLD FRONT MEANS AT LEAST A SLIGHT CHANCE FOR
RAIN. SINCE SFC LOW IS WELL UP INTO CANADA...NEAR THE HUDSON
BAY...ASSOCIATED DYNAMICS APPEAR WEAK. CURRENT FORECAST IS GOING
WITH 20-40 POPS SUN NIGHT THROUGH MONDAY...HIGHEST IN THE NW SECTION
OF THE CWA. FORECAST HIGHS ARE FROM LOWER 80S NORTH/UPPER 80S
SOUTH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 628 AM CDT TUE AUG 11 2015
HIGH PRESSURE MOVING INTO THE REGION WILL PROVIDE VFR CONDITIONS
THROUGHOUT WITH LIGHT NORTH TO NORTHWEST WINDS. THERE IS A LOW
POTENTIAL FOR GROUND FOG EARLY WEDNESDAY MORNING...WHICH WAS NOT
INCLUDED IN THE CURRENT FORECASTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...UTTECH
AVIATION...SHEETS
Hazardous weather outlook, Aug 11, 3:07 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT TUE AUG 11 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SHEETS
Flood, Washington
- When
- August 11, 10:41 AM CST to August 12, 2:47 AM CST
- Where
- Washington County, Kalona to 0.81 mi NE of Richmond
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.480, -91.720
The English River at Kalona rose above the major flood stage of 18 feet during the morning hours of August 11th and fell below 18 feet shortly before 3 AM on August 12. The river recorded a preliminary crest of 18.48 ft on the 11th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597607.